Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 142, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at May 24, 2017, 9:23 AM EDT for Putnam County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2017, 9:23 AM EDT (13:23 UTC)
- Expired
- May 24, 2017, 10:00 AM EDT
- In force
- 37 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Putnam County, FL
The radar
The Jacksonville radar (KJAX), 97 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 6:56 AM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 1.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 868 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 9.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:44 AM EDT, 5 hours 39 minutes earlier.
Area forecast discussion, May 24, 3:44 AM EDT, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
344 AM EDT Wed May 24 2017
...LOCALLY HEAVY RAINFALL AND SEVERE STORMS POSSIBLE TODAY...
.NEAR TERM /Through Tonight/...
A line of showers and storms were redeveloping across Levy County
to southern Duval/northern St Johns County early this morning.
Expect an area 50 miles north/south of a line from just south of
Gainesville to Jacksonville Beach to be the focus for heavy
rainfall this morning into the afternoon. Storms are fast moving,
but training of cells and high rainfall rates could lead to
localized flooding, especially in the area mentioned above.
Thought about a Flood Watch, but this rainfall is much needed,
with streams, creeks, rivers and lakes well below normal. HRRR
shows helicity increasing along the Gulf coast around daybreak as
winds back to the south, and could see isolated tornadoes,
especially in the western areas towards Marion, Alachua, and
Gilchrist counties. Widespread rainfall amounts of 2-3 inches can
be expected across much of northeast Florida through tonight, and
around 1 inch across much of southeast Georgia. Locally higher
amounts are possible, especially where training bands set up.
It is a very complex scenario for severe weather today as showers
and storms will be ongoing across northeast Florida this morning,
leading to lower instability there. Southwesterly flow will
strengthen ahead of the upper trough, with low level jet of 40-50
knots across the region this afternoon. Breezy to windy conditions
are expected, even outside of storms, with winds easily mixing
down to the surface in storms. So, the main threat looks to be
damaging winds in excess of 60 mph with multiple rounds of
convection across the region through the day and into the evening.
Temperatures aloft will cool as the trough approaches late this
afternoon, and some drier air aloft may also move into the region,
which could lead to large hail ahead of the front. This matches
well with the Slight Risk that our entire region is under for
today. Temperatures are tricky today, as areas that see some
clearing could quickly warm up, but kept temperatures down in the
upper 70s to lower 80s due to expected cloud cover and storms.
Showers and storms will begin to push east of the region this
evening, with drying first across southeast Georgia, and then
storms winding down across the southeast portion of the region
around midnight tonight. Much drier air will move into the region
overnight, with dewpoints falling into the upper 50s across inland
southeast Georgia and the lower 60s across the rest of the region
by the morning. Overnight lows will be cooler in the lower 60s
across the interior and the mid 60s for the coastal areas and
north central Florida.
.SHORT TERM.../Thursday through Friday/...
The upper trough axis swings into the area during the morning and
shifts east of the region by Thursday afternoon, with the surface
cold front well ahead pushing east-southeast through the southern
tier zones by daybreak Thursday. The heavy rainfall threat will
also end across North Central Florida early Thursday morning
behind the front. Thursday will be a dry day with a 15 to 20 mph
westerly flow. Drier air will filter into the region through the
day as the cold front pushes southward, with much more pleasant
dewpoints in the 50s areawide by afternoon. Thursday night and
Friday high pressure will build in over the region with clear and
dry conditions. Friday morning lows will be cooler in the
mid/upper 50s well inland and the low to mid 60s along the coast,
intercoastal and St. Johns River Basin which is around 5 degrees
below normal. Highs Friday are forecast to also be cooler, but
nearly or slightly above normal, in the mid to upper 80s.
.LONG TERM /Friday night through Wednesday/...
Temperatures will moderate this weekend as an upper level ridge
over the Gulf of Mexico builds into the region. Highs will climb
into the lower to mid 90s inland with upper 80s to near 90 at the
coast. Lows Friday night will be in the mid 60s inland to lower
70s coast, warming Saturday night into the upper 60s inland to mid
70s coast with a light southwesterly wind. High pressure will
move offshore through early next week with a return flow and
warming temperatures. High pressure ridge offshore of Florida and
a strong upper trough digging across the Northern Plains/Upper
Midwest occurs Memorial Day creating an increasingly zonal flow
across the area, especially GA. Late during Memorial Day, rain
chances begin to increase, mainly north of I-10 where POPs will be
25 percent near I-10 to 35 percent near the Altamaha by
afternoon, with slight chances south of I-10. Tuesday and
Wednesday next week should see a return to afternoon and evening
thunderstorms along the western edge of the ridge. The next
frontal system begins to make its approach on Tuesday with
enhanced chances of precipitation Tuesday night and Wednesday.
&&
.AVIATION...
Convection was redeveloping in an area from near KGNV through the
Duval TAF sites. Expect this to be the corridor of heavy showers
and thunderstorms with gusty winds and restrictions through much
of the day.
&&
.MARINE...
Waves of showers and storms will push through the waters through
tonight ahead of a cold front. West southwesterly flow will
continue to increase today ahead of a strong trough of low
pressure. Nearshore, winds will increase to 20-25 knots. Beyond
20nm offshore, winds will increase to 20-25 knots this morning,
then 25-30 knots this evening with a few gusts to Gale force. A
cold front will push through the waters before daybreak on
Thursday, and then weak high pressure will build across central
Florida through the end of the week with diminishing winds. High
pressure will build to the southeast over the weekend into early
next week.
Rip Currents: Low risk of rip currents through Thursday.
&&
.FIRE WEATHER...
Wet pattern in store through tonight. Will have to scrutinize
localized precip pattern through tonight. Thursday is looking like
the next relatively dry afternoon with low RH values and gusty
winds. So will have to watch to see what the precipitation pattern
looks like to determine the threat level post frontal on
Thursday. On Friday, winds come down while min RH values remain in
the 30 to 35 percent range.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 80 62 79 58 / 80 50 0 0
SSI 80 68 81 65 / 80 50 10 0
JAX 80 64 83 62 / 100 60 10 0
SGJ 81 65 83 64 / 100 70 10 0
GNV 79 64 82 59 / 100 70 10 0
OCF 81 67 82 60 / 100 80 20 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 2 PM EDT Thursday for Coastal waters
from Altamaha Sound to Fernandina Beach FL out 20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL
out 20 NM-Coastal waters from St. Augustine to Flagler
Beach FL out 20 NM-Waters from Altamaha Sound GA to
Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
Beach to St. Augustine FL from 20 to 60 NM-Waters from St.
Augustine to Flagler Beach FL from 20 to 60 NM.
&&
Cordero/Kennedy/PetersonHazardous weather outlook, May 24, 7:06 AM EDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Jacksonville FL 706 AM EDT Wed May 24 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-251115- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 706 AM EDT Wed May 24 2017 ...TORNADO WATCH IN EFFECT FOR NORTHEAST FLORIDA UNTIL 3 PM... ...WIDESPREAD HEAVY RAINFALL POSSIBLE THROUGH THIS EVENING... ...SMALL CRAFT ADVISORY FOR THE COASTAL WATERS... This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...Today and Tonight... Strong to severe thunderstorms are possible through this evening, with isolated tornadoes, damaging wind gusts in excess of 60 mph, frequent cloud to ground lightning strikes, and large hail possible within any severe storms that develop. A Tornado Watch is in effect until 3 PM this afternoon. Rounds of heavy showers and storms will move across the region today. Widespread 2 to 3 inches of rain is expected across northeast Florida with locally higher amounts in training bands. Around 1 inch of rain is expected across southeast Georgia, with locally higher amounts. Localized flooding is possible where thunderstorms move over the same region, with urban and low lying areas being more prone to localized flooding. A Small Craft Advisory is in effect for the coastal waters. A few gusts to gale force are possible tonight over the offshore waters. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... A Small Craft Advisory is in effect through Thursday afternoon. There is a chance of thunderstorms Monday and Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax.
In the hours before
Special weather statement, May 24, 6:14 AM EDT, 3 hours 9 minutes before
Special Weather Statement National Weather Service Jacksonville FL 614 AM EDT WED MAY 24 2017 FLZ037-040-241100- Putnam FL-Marion FL- 614 AM EDT WED MAY 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PUTNAM AND NORTHEASTERN MARION COUNTIES UNTIL 700 AM EDT... At 614 AM EDT, Doppler radar was tracking a strong thunderstorm over Anthony, or 7 miles south of Citra, moving northeast at 40 mph. Wind gusts of 40 to 50 mph can be expected along with possible minor wind damage. Locations impacted include... Fort McCoy, Salt Springs, Citra, Lake Delancy, Sparr, Anthony, Fruitland, Welaka, Reddick and Hog Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2935 8224 2961 8172 2935 8161 2919 8219 TIME...MOT...LOC 1014Z 243DEG 34KT 2931 8209 PETERSON
Special weather statement, May 24, 7:04 AM EDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
704 AM EDT WED MAY 24 2017
FLZ037-038-241145-
Putnam FL-Flagler FL-
704 AM EDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLAGLER AND
SOUTHEASTERN PUTNAM COUNTIES UNTIL 745 AM EDT...
At 704 AM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Delancy, or near Salt Springs, moving east at 35 mph.
Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Bunnell, Crescent City, Pomona Park, Andalusia, Fruitland, Satsuma,
Welaka, Espanola, Lake Como and Georgetown.
A tornado watch remains in effect until 300 PM EDT for northern and
northeastern Florida.
LAT...LON 2937 8172 2937 8174 2943 8174 2943 8178
2949 8178 2949 8184 2951 8184 2962 8152
2963 8132 2965 8132 2964 8131 2965 8129
2948 8123
TIME...MOT...LOC 1104Z 249DEG 30KT 2944 8177
PETERSONSpecial weather statement, May 24, 8:09 AM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
809 AM EDT WED MAY 24 2017
FLZ033-038-241300-
St. Johns FL-Flagler FL-
809 AM EDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLAGLER AND
SOUTHEASTERN ST. JOHNS COUNTIES UNTIL 900 AM EDT...
At 809 AM EDT, Doppler radar was tracking a strong thunderstorm near
Hastings, moving northeast at 25 mph.
Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Saint Augustine Beach, Marineland, Saint Augustine Shores, Butler
Beach, Crescent Beach and Dupont Center.
A tornado watch remains in effect until 300 PM EDT for northeastern
Florida.
LAT...LON 2955 8147 2961 8152 2963 8152 2989 8122
2967 8115
TIME...MOT...LOC 1209Z 234DEG 21KT 2962 8146
PETERSONSpecial weather statement, May 24, 8:36 AM EDT, 47 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
836 AM EDT WED MAY 24 2017
FLZ036-037-241315-
Putnam FL-Alachua FL-
836 AM EDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALACHUA AND
NORTHWESTERN PUTNAM COUNTIES UNTIL 915 AM EDT...
At 836 AM EDT, Doppler radar was tracking a strong thunderstorm over
Hawthorne, or 9 miles south of Melrose, moving northeast at 25 mph.
Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Palatka, Interlachen, Hawthorne, George's Lake, Florahome, Melrose
Landing, Bardin, Hollister, Johnson and Putnam Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 300 PM EDT for northern and
northeastern Florida.
LAT...LON 2947 8210 2958 8217 2975 8197 2975 8194
2976 8193 2978 8193 2980 8191 2980 8186
2984 8181 2964 8166
TIME...MOT...LOC 1236Z 234DEG 20KT 2957 8206
PETERSONLocal storm report, May 24, 8:43 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
843 AM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM TSTM WND GST ST. AUGUSTINE 29.89N 81.31W
05/24/2017 E40 MPH ST. JOHNS FL BROADCAST MEDIA
TREE LIMB FELL DOWN OVER POWER LINES AND A VEHICLE. WIND
SPEED ESTIMATED WITH RADAR.
&&
WCORLESSSpecial weather statement, May 24, 8:58 AM EDT, 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
858 AM EDT WED MAY 24 2017
FLZ033-241345-
St. Johns FL-
858 AM EDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ST. JOHNS COUNTY UNTIL
945 AM EDT...
At 857 AM EDT, Doppler radar was tracking a strong thunderstorm near
Federal Point, or near Hastings, moving northeast at 50 mph. Radar
indicated weak rotation with this storm. Tornadoes can occur with
little or no advanced warning.
Locations impacted include...
Saint Augustine, Hastings, Saint Augustine Beach, Crescent Beach,
Saint Augustine Shores, Butler Beach, Saint Augustine South, Vilano
Beach, Spuds and Anastasia.
LAT...LON 2971 8123 2969 8153 2976 8153 2976 8154
2983 8154 3001 8133
TIME...MOT...LOC 1257Z 240DEG 49KT 2978 8151
WOLFThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:35 PM EDT | Special Weather Statement | JAX | Suwannee | 40 min |
| May 23, 8:39 PM EDT | Special Weather Statement | JAX | Baker, Columbia | 51 min |
| May 23, 8:53 PM EDT | Tornado Warning | JAX | Baker, Duval, Nassau | 20 min |
| May 23, 9:12 PM EDT | Severe Thunderstorm Warning | JAX | Baker, Duval, Nassau | 17 min |
| May 23, 9:18 PM EDT | Special Weather Statement | JAX | Columbia | 42 min |
| May 23, 9:28 PM EDT | Special Weather Statement | JAX | Nassau | 47 min |
| May 23, 9:53 PM EDT | Areal Flood Advisory | JAX | Baker, Columbia, Suwannee | 3 hr |
| May 24, 12:30 AM EDT | Special Weather Statement | JAX | Clay | 45 min |
| May 24, 12:51 AM EDT | Special Weather Statement | JAX | Duval | 39 min |
| May 24, 3:13 AM EDT | Special Weather Statement | JAX | Alachua | 47 min |
| May 24, 3:16 AM EDT | Special Weather Statement | JAX | Clay | 44 min |
| May 24, 3:43 AM EDT | Severe Thunderstorm Warning | JAX | Alachua, Clay, Putnam | 47 min |
| May 24, 4:25 AM EDT | Severe Thunderstorm Warning | JAX | Clay, Putnam, Saint Johns | 50 min |
| May 24, 4:58 AM EDT | Severe Thunderstorm Warning | JAX | Saint Johns | 20 min |
| May 24, 4:59 AM EDT | Special Marine Warning | JAX | 61 min | |
| May 24, 5:47 AM EDT | Special Weather Statement | JAX | Putnam | 43 min |
| May 24, 6:14 AM EDT | Special Weather Statement | JAX | Putnam | 46 min |
| May 24, 6:18 AM EDT | Tornado Warning | JAX | Putnam, Saint Johns | 27 min |
| May 24, 6:44 AM EDT | Tornado Warning | JAX | Saint Johns | 31 min |
| May 24, 6:49 AM EDT | Special Marine Warning | JAX | 56 min | |
| May 24, 7:04 AM EDT | Special Weather Statement | JAX | Flagler | 41 min |
| May 24, 7:46 AM EDT | Special Marine Warning | JAX | 89 min | |
| May 24, 8:09 AM EDT | Special Weather Statement | JAX | Saint Johns | 51 min |
| May 24, 8:36 AM EDT | Special Weather Statement | JAX | Putnam | 39 min |
| May 24, 8:56 AM EDT | Areal Flood Advisory | JAX | Putnam | 3 hr |
| May 24, 8:58 AM EDT | Special Weather Statement | JAX | Saint Johns | 47 min |
| May 24, 9:29 AM EDT | Tornado Warning | JAX | Putnam | 31 min |
| May 24, 9:47 AM EDT | Tornado Warning | JAX | Saint Johns | 28 min |
| May 24, 10:07 AM EDT | Tornado Warning | JAX | Saint Johns | 23 min |
| May 24, 10:09 AM EDT | Special Marine Warning | JAX | 51 min | |
| May 24, 10:39 AM EDT | Special Weather Statement | JAX | Saint Johns | 51 min |
| May 24, 10:47 AM EDT | Severe Thunderstorm Warning | JAX | Baker, Columbia, Hamilton, Suwannee | 43 min |
| May 24, 10:49 AM EDT | Special Marine Warning | JAX | 116 min | |
| May 24, 11:37 AM EDT | Severe Thunderstorm Warning | JAX | Clay, Duval, Saint Johns | 38 min |
| May 24, 12:06 PM EDT | Areal Flood Advisory | JAX | Baker, Duval, Nassau | 114 min |
| May 24, 12:11 PM EDT | Special Weather Statement | JAX | Duval | 49 min |
| May 24, 12:18 PM EDT | Special Weather Statement | JAX | Alachua, Bradford, Union | 42 min |
| May 24, 12:42 PM EDT | Special Marine Warning | JAX | 93 min | |
| May 24, 12:52 PM EDT | Special Weather Statement | JAX | Clay, Duval | 38 min |
| May 24, 1:19 PM EDT | Areal Flood Warning | JAX | Duval, Nassau | 3 hr |
| May 24, 1:19 PM EDT | Special Weather Statement | JAX | Duval, Saint Johns | 26 min |
| May 24, 1:24 PM EDT | Special Marine Warning | JAX | 2 hr | |
| May 24, 1:40 PM EDT | Special Weather Statement | JAX | Alachua, Clay, Flagler, Marion, Putnam, Saint Johns | 65 min |
| May 24, 1:52 PM EDT | Areal Flood Advisory | JAX | Baker, Bradford, Clay, Duval, Saint Johns, Union | 3 hr |
| May 24, 2:44 PM EDT | Special Weather Statement | JAX | Clay, Flagler, Marion, Putnam, Saint Johns | 46 min |
| May 24, 3:25 PM EDT | Special Weather Statement | JAX | Flagler, Putnam, Saint Johns | 35 min |
| May 24, 3:27 PM EDT | Special Marine Warning | JAX | 93 min | |
| May 23, 8:15 PM EDT | Tornado Warning | JAX | Pierce, Wayne | 45 min |
| May 23, 8:55 PM EDT | Tornado Warning | JAX | Wayne | 35 min |
| May 24, 10:38 AM EDT | Special Weather Statement | JAX | Atkinson, Clinch | 52 min |
| May 24, 1:13 PM EDT | Special Weather Statement | JAX | Wayne | 17 min |
| May 24, 5:07 PM EDT | Special Weather Statement | JAX | Atkinson, Coffee | 38 min |
| May 24, 5:39 PM EDT | Special Weather Statement | JAX | Appling, Atkinson, Bacon, Coffee | 51 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.